Advertisement

On Uniqueness in Nonlinear Homogeneous Elasticity

  • Robin J. Knops

Abstract

In line with the procedure developed by Knops and Stuart, conservation laws are combined with general notions of convexity to derive some new uniqueness results for simple (affine) boundary value and initial boundary problems in nonlinear homogeneous elasticity.

Keywords

Smooth Solution Deformation Gradient Initial Boundary Strain Energy Function Unbounded Region 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Ball, J.M. (1977): Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal. 63, 337–403MATHCrossRefGoogle Scholar
  2. [2]
    Ball, J.M. (1980): Strict convexity, strong ellipticity, and regularity in the calculus of variations. Math. Proc. Cambridge. Philos. Soc. 87, 501–513MathSciNetADSMATHCrossRefGoogle Scholar
  3. [3]
    Chadwick, P. (1975): Applications of an energy-momentum tensor in non-linear elastostatics. J. Elasticity 5, 249–258MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    Ciariet, P.G. (1988): Mathematical elasticity. Vol. I. Three-dimensional elasticity. North-Holland, AmsterdamGoogle Scholar
  5. [5]
    Dacorogna, B. (1988): Direct methods in the calculus of variations. Springer, BerlinGoogle Scholar
  6. [6]
    Dafermos, C.M. (2000): Hyperbolic conservation laws in continuum physics. Springer, BerlinMATHGoogle Scholar
  7. [7]
    Dafermos, C.M., Hrusa, W.J. (1985): Energy methods for quasilinear hyperbolic initial-boundary value problems. Applications to elastodynamics. Arch. Rational Mech. Anal. 87, 267–292MathSciNetADSMATHCrossRefGoogle Scholar
  8. [8]
    Delph, T.J. (1982): Conservation laws in linear elasticity based upon divergence transformations. J. Elasticity 12, 385–393MATHCrossRefGoogle Scholar
  9. [9]
    Eshelby, J.D. (1975): The elastic energy-momentum tensor. J. Elasticity 5, 321–335MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    Esteban, M.J., Lions, PL. (1982): Existence and non existence results for semi-linear elliptic problems in unbounded domains. Proc. Roy. Soc. Edinburgh Ser. A, 93, 1–14MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Fletcher, D.C. (1976): Conservation laws in linear elastodynamics. Arch. Rational Mech. Anal. 60, 329–353MathSciNetADSMATHCrossRefGoogle Scholar
  12. [12]
    Gelfand, I.M., Fomin, S.V. (1963): Calculus of variations. Prentice-Hall, Englewood Cliffs, NJGoogle Scholar
  13. [13]
    Green, A.E. (1973): On some general formulae in finite elastostatics. Arch. Rational Mech. Anal. 50, 73–80MathSciNetADSMATHCrossRefGoogle Scholar
  14. [14]
    Günther, W. (1962): Über einige Randintegrale der Elastomechanik. Abh. Braunschweig. Wiss. Ges. 14, 54–72Google Scholar
  15. [15]
    Hill, R. (1986): Energy-momentum tensors in elastostatics: some reflections on the general theory. J. Mech. Phys. Solids 34, 305–317MathSciNetADSMATHCrossRefGoogle Scholar
  16. [16]
    van Hove, L. (1947): Sur 1’ extension de la condition de Legendre du calcul des variations aux integrales multiples à plusieurs fonctions inconnues. Nederl. Akad. Wetensch. Proc. Ser. A, 50, 18–23MATHGoogle Scholar
  17. [17]
    Hughes, T.J.R., Kato, T. Marsden, J.E. (1976/77): Well-posed quasi-linear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity. Arch. Rational Mech. Anal. 63, 273–294MathSciNetADSGoogle Scholar
  18. [18]
    Kienzler, R., Herrmann, G. (2000): Mechanics in material space with applications to defect and fracture mechanics. Springer, BerlinMATHGoogle Scholar
  19. [19]
    Knops, R.J., Stuart, C.A. (1984): Quasiconvexity and uniqueness of equilibrium solutions in nonlinear elasticity. Arch. Rational Mech. Anal. 86, 233–249MathSciNetADSMATHCrossRefGoogle Scholar
  20. [20]
    Knops, R.J., Williams, H.T. (2000): On uniqueness of the null-traction boundary value problem in nonlinear elastostatics. In: Ioos, G., Gues, O., Nouri, A. (eds.) Trends in the applications of mathematics to mechanics. Chapman and Hall/CRC Press, London, pp. 26–32Google Scholar
  21. [21]
    Knops, R.J., Trimarco, C., Williams, H.T. (2001): Uniqueness and complementary energy in nonlinear elasticity. Report. Department of Mathematics, Heriot-Watt University, EdinburghGoogle Scholar
  22. [22]
    Knowles, J.K., Sternberg, E. (1972): On a class of conservation laws in linearized and finite elastostatics. Arch. Rational Mech. Anal. 44, 187–211MathSciNetADSMATHCrossRefGoogle Scholar
  23. [23]
    Maugin, G. (1993): Material inhomogeneities in elasticity. Chapman and Hall, LondonMATHGoogle Scholar
  24. [24]
    Morawetz, C.S. (1961): The decay of solutions of the exterior initial-boundary value problem for the wave equation. Comm. Pure Appl. Math. 14, 561–568MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    Morrey, C.B., Jr. (1996): Multiple integrals in the calculus of variations. Springer, New YorkGoogle Scholar
  26. [26]
    Müller, S. (1996): Variational methods for microstructure and phase transitions. In: Hildebrand, S., Stuwe, M. (eds.) Calculus of variations and geometric evolution problems (Lecture Notes in Mathematics, vol. 1713). Springer, Berlin, pp. 85–210CrossRefGoogle Scholar
  27. [27]
    Olver, P.J. (1986): Applications of Lie groups to differential equations. Springer, New YorkMATHCrossRefGoogle Scholar
  28. [28]
    Pohožaev, S.I. (1965): Eigenfunctions of the equation Δu+λf(u) = 0. Soviet Math. Dokl. 6, 1408–1411 (English transi, of Dokl. Akad. Nauk. SSSR 165, 36–39 (1965))Google Scholar
  29. [29]
    Pucci, P., Serrin, J. (1986): A general variational identity. Indiana Univ. Math. J. 35, 681–703MathSciNetMATHCrossRefGoogle Scholar
  30. [30]
    Šverák, V. (1992): Rank-one convexity does not imply quasiconvexity. Proc. Roy. Soc. Edinburgh Ser. A, 120, 185–189MATHCrossRefGoogle Scholar
  31. [31]
    van der Vorst, R.C.A.M. (1991): Variational identities and applications to differential systems. Arch. Rational Mech. Anal. 116, 375–398ADSMATHCrossRefGoogle Scholar
  32. [32]
    Wheeler, L. (1976/77): A uniqueness theorem for the displacement problem in finite elastodynamics. Arch. Rational Mech. Anal. 63, 183–189MathSciNetADSCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Italia, Milano 2003

Authors and Affiliations

  • Robin J. Knops

There are no affiliations available

Personalised recommendations